• What are the Complications of Proton Pump Inhibitor Therapy?

What are the Complications of Proton Pump Inhibitor Therapy?

A review article from Michael F. Vaezi et al discusses potential adverse consequences of proton-pump inhibitor (PPI) therapy in the July issue of Gastroenterology.

Reported adverse consequences of long-term PPI therapy.

Proton pump inhibitors (PPIs) are among the most commonly prescribed medicines for gastroesophageal reflux disease (GERD) and peptic ulcer disease. Multiple randomized controlled trials of PPIs have shown efficacy for their Food and Drug Administration–approved indications. Guidelines recommend empiric therapy with PPIs for patients suspected of having GERD.

However, there is growing concern over the increasing use of PPIs. In the United States, PPIs such as omeprazole, esomeprazole, and lansoprazole are available for over-the-counter purchase.

Although over-the-counter PPIs are approved only for the short-term management of frequent heartburn, they are also often used for other upper gastrointestinal symptoms, including abdominal pain, bloating, and belching. Furthermore, PPIs are used off-label for functional dyspepsia and for the long-term management of Barrett’s esophagus. They are commonly prescribed at unapproved twice-daily doses for patients with extraesophageal manifestations of GERD, or GERD symptoms that have not been adequately controlled with once-daily use. In addition to their increased and sometimes inappropriate use, there are now questions about whether PPIs have long-term adverse outcomes.

Vaezi et al review the current evidence on many of these reported associations (see figure), to provide perspective on whether PPIs cause these complications or are simply associated with them, based on observational studies.

The authors discuss overzealous conclusions based on weak associations that have caused widespread alarm, leading to inappropriate discontinuation of a medicine that is needed for an established disease process. They present absolute and relative risks for adverse effects associated with long-term use of PPIs.

The authors state that determining what to do for a patient who truly needs chronic PPI therapy is one that can be addressed only by thoughtful review of the data, based on more than associations to establish true causality. More studies are needed of mechanisms of PPIs.

Vaezi et al review the consistency of proposed associations with PPI use and the time period between the PPI exposure and outcome, and the effects of different doses. They provide guideance for methodologies of future studies.

The review article concludes that PPIs have revolutionized the management of patients with GERD and patients at risk of upper gastrointestinal ulceration and bleeding from aspirin or NSAIDs. However, many patients receive PPIs unnecessarily for conditions or symptoms for which they would not have been expected to provide benefit. Other patients receive excessively high daily doses. Vaezi et al state that, as always, PPIs should be given in the lowest effective dose, for the shortest possible time.

They add that much of the evidence linking PPI use to serious long-term adverse consequences is weak and insubstantial. It should not deter prescribers from using appropriate doses of PPIs for appropriate indications.

Leave a Reply

Your email address will not be published. Required fields are marked *